Idaho, 2009

Flooding in Idaho, February 24 to 25, 2009

February 24 to 25, 2009 · NWS PIH · 2 events in 2 counties and zones

Rainfall and snowmelt caused several basements to be flooded in Bannock County and flooded roads in Minidoka County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Rainfall and snowmelt caused several basements to be flooded in Bannock County and flooded roads in Minidoka County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 24, 3:38 AM MST, 8 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 3:38 AM MST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
338 AM MST TUE FEB 24 2009

.SHORT TERM...TODAY THROUGH FRIDAY.
A WEAK COLD FRONT IS PUSHING THROUGH EASTERN IDAHO THIS MORNING
WITH SOME MODERATE CONVECTIVE RAIN SHOWERS AND HIGH ELEVATION SNOW
SHOWERS WIDESPREAD. EXPECT ACTIVITY TO TAPER OFF A BIT BY MID
MORNING BUT ENOUGH INSTABILITY AND MOISTURE TO KEEP CHANCE TO
LIKELY SHOWERS GOING THROUGH TODAY. SNOW LEVELS UP AROUND 6500
FEET TODAY. TEMPERATURES WELL ABOVE FREEZING MOST LOCATIONS AT 3
AM THIS MORNING. NEXT UPPER TROF PUSHES SOUTH WEDNESDAY AND FORMS A
CLOSED LOW OFF WASHINGTON COAST WHICH MOVES INTO IDAHO FRIDAY AND
DRIVES THROUGH A STRONG COLD FRONT. EXPECT MOISTURE TO CONTINUE TO
FILTER INTO IDAHO AHEAD OF THIS NEXT SYSTEM WEDNESDAY ANT THURSDAY
AND KEPT PRECIPITATION IN THE FORECAST DAILY THROUGH FRIDAY. SNOW
LEVELS SHOULD REMAIN ELEVATED THROUGH THURSDAY AND MAY DROP BACK
TO VALLEY FLOORS BEHIND COLD FRONT THURSDAY NIGHT OR FRIDAY. WILL
BE BREEZY BEHIND THE COLD FRONTAL PASSAGE TODAY.
GK

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. SOME EARLY DIFFERENCES
BETWEEN THE GFS AND ECMWF. ECMWF MUCH QUICKER AND WEAKER WITH
SHORTWAVE EJECTING OUT OF THE REGION FRIDAY NIGHT INTO SATURDAY. GFS
SIGNIFICANTLY STRONGER AND SLOWER WITH FEATURE...LEADING TO A MILDER
AND WETTER FORECAST. BELIEVE THE ECMWF HAS BETTER HANDLE ON THIS
FEATURE DUE TO INCREASING HEIGHTS AHEAD OF PACIFIC LOW INTO THE
WEEKEND. IN ADDITION...NAM SUPPORTS ECMWF WITH QUICKER SOLUTION.
REGARDLESS...KEPT POPS CLOSE TO CLIMO EARLY IN THE EXTENDED DUE TO
UNCERTAINTY AND COLLABORATION WITH NEIGHBORS. BOTH GFS AND ECMWF
BRING PRECIP INTO IDAHO SATURDAY NIGHT INTO SUNDAY. BOTH HAVE
SLIGHTLY DIFFERENT LOOK TO PACIFIC LOW...BUT GENERALLY KEEP MILD AND
UNSETTLED CONDITIONS OVER REGION FOR THE REST OF THE EXTENDED
PERIOD. DMH

.AVIATION...CONVECTION OCCURRING OVER MUCH OF EASTERN IDAHO THIS
MORNING. SNOW LEVELS ARE ELEVATED ESPECIALLY OVER SOUTHERN HALF OF
REGION DUE TO WARM SOUTHERLY FLOW. THUS PRECIP MAINLY RAIN SOUTHERN
HALF OF SNAKE VALLEY FOR BOTH KPIH AND KBYI...CHANGING TO SNOW BY
KIDA.  WINDS HAVE BEEN FAIRLY GUSTY ALONG WITH CONVECTION. OVERALL
CONDITIONS REMAIN VFR WITH OCCASIONAL IFR UNDER THE PRECIP. EXPECT
PRECIP TO CONTINUE THROUGHOUT THE DAY AND REMAIN RAIN FOR KPIH AND
KBYI. SNOW AT AND NEAR KIDA SHOULD CHANGE TO RAIN LATER IN THE DAY. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 24, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MST TUE FEB 24 2009

IDZ017>025-031-032-251400-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ABOVE 6500 FEET
TODAY.  1 TO 3 INCHES ARE POSSIBLE ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT PERIODS OF VALLEY RAIN AND SNOW AND MOUNTAIN SNOW THROUGH
FRIDAY.  SNOW LEVELS MAY REACH VALLEY FLOORS BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bannock

When
February 24, 12:00 PM MST to February 25, 1:40 AM MST
Where
Bannock County, 3 mi ENE of Chubbuck to 3 mi N of Lava Hot Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Public
Coordinates
42.937, -112.395

Several basements were flooded in Chubbuck and Lava Hot Spring due to rainfall and snowmelt.

Flood, Minidoka

When
February 24, 12:30 PM MST to February 25, 8:30 AM MST
Where
Minidoka County, 9 mi NW of Rupert to 9 mi SW of Rupert
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.712, -113.795

Road 600 West was closed between 600 North and 900 North due to recent rain and warmer temperatures which caused extensive water on the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154453, 154457.